Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 6, NWS Elko, NV

July 25, 2017Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 25, 2017, 4:40 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 4:40 PM PDT (23:40 UTC)
Expired
Jul 25, 2017, 7:45 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

The radar

The Reno radar (KRGX), 246 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WGUS55 KLKN 252340
FFWLKN
NVC023-260245-
/O.NEW.KLKN.FF.W.0006.170725T2340Z-170726T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
440 PM PDT TUE JUL 25 2017

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Northwestern Nye County in south central Nevada...

* Until 745 PM PDT

* At 438 PM PDT, Doppler radar indicated heavy rain across the 
  warned area. Up to one inch of rain has already fallen in this 
  location. Nye County Sheriff's Office is reporting water is 
  running over State Highway 376 between mile markers 26 and 
  28...flash flooding is already occurring.

* Some locations that will experience flooding include...
  Manhattan, as well as State Highway 376 between mile markers 26 
  and 28

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3860 11701 3840 11703 3840 11724 3862 11719

$$

86
1 follow-up statement
917 
WGUS75 KLKN 260245
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
745 PM PDT TUE JUL 25 2017

NVC023-260254-
/O.EXP.KLKN.FF.W.0006.000000T0000Z-170726T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
745 PM PDT TUE JUL 25 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN NYE COUNTY WILL EXPIRE AT
745 PM PDT...

Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3860 11701 3840 11703 3840 11724 3862 11719

$$

LW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:38 PM PDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 25, 2:38 PM PDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Elko NV
238 PM PDT Tue Jul 25 2017

.SYNOPSIS...The weather will remain active through the evening
tonight. Some storms may be strong and could produce brief
moderate to heavy rain. Drier air will start to move in tomorrow,
bringing with it lessening storm chances.

&&

.SHORT TERM...Tonight through Friday. Convective activity is
getting a slow start this afternoon as high temperatures are
cooler today than what they were yesterday. Many readings were
about 7-10 degrees cooler and thus have delayed the convection.
Storms are not moving too fast with 700-500mb speeds progged at
around 5 knots or so. The showers and storms will continue to form
through the afternoon and evening hours per the latest HRRR runs.
In addition, we have seen some training storms in northern Nye
county, and the possibility does exist further north. Still
concerned about heavy rain on recently created burn scars. Based
on these factors, will keep the flash flood watch going at this
time. Overnight lows will be in the 50s for the most part.

All model solutions are showing the closed upper level trough off
the California coast slowly shifting to the northeast. There will
continue to be a jet max over the northern parts of the forecast
area. It looks like another active day across the region. Storm
motions will be a little quicker at 10-15 knots. But precipitable
water values are expected to be down slightly, with many locales
coming in around 0.75 inches or so. The highest readings will be
in the eastern spots along the border with Utah. High temperatures
will be in the low to mid 90s. Winds will be light.

Wednesday night into Thursday. The upper trough energy will shift
east. Southwest flow will bring some drier air into the area, with
precipitable water values decreasing to 0.66 to 0.75 inches. Will
need to see how much drier air will be over the area. Have kept
isolated showers and thunderstorms in the forecast as model
solutions typically are too quick with removing the moisture.
Highs will be in the low to mid 90s with light winds.

Thursday night into Friday. Drier air continues to move into the
area. Have limited thunderstorm coverage to isolated only.
Afternoon highs will be in the low to mid 90s again.

.LONG TERM...Friday night through next Tuesday.

Upper ridge will gradually rebuild over the Great Basin this
weekend into early next week. Lingering moisture and weak
instability under this feature will result in a chance of isolated
thunderstorms across portions of central and eastern NV each day.
ECMWF is more aggressive and quicker to build a closed upper high
right on top of Nevada by early next week which would lead to an
overall hotter and drier solution. GFS has slowly rising heights
through the weekend while bringing some monsoonal moisture back
into southern and central parts of the state later Sunday into
Monday. Eventually, the GFS does build a closed high back over
southern California during the later half of next week while
keeping some moisture in place over Nevada. Overall, will lean
toward the GFS solution with above normal temperatures likely for
the balance of next week.

&&

.AVIATION...Scattered showers and thunderstorms will redevelop
this afternoon around and en route of all TAF sites given
available monsoonal moisture and instability. Scattered storms
will persist through mid-evening before diminishing to pockets of
light rain later this evening/overnight. Outflow winds over 30
knots, locally heavy heavy downpours and small hail along with
reduced visibilities to at least MVFR are likely in the vicinity
of stronger convective cells this afternoon and early evening.
Cannot rule out the possibility of an isolated severe gust/wet
microburst to 50 knots associated with a more intense descending
storm core.

AMD NOT SKED will continue for KWMC until further notice due to
comms line issue.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
will continue this evening across all zones. Some of these storms
can produce brief heavy rain and strong gusty outflow winds.
Localized flash flooding and strong to severe storms are still
possible and remain the main threats. Additionally, awareness of
recent burn scars for the potential of flash flooding and/or
debris flows in and around recent burn scars is critical and will
be monitored closely. This active pattern will diminish towards
the end of the week.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM PDT this evening for Humboldt
County-Northeastern Nye County-Northern Elko County-Northern
Lander County and Northern Eureka County-Northwestern Nye County-
Ruby Mountains/East Humboldt Range-South Central Elko County-
Southeastern Elko County-Southern Lander County and Southern
Eureka County-Southwestern Elko County-White Pine County.

&&

86/95/95/86

In the hours before

Special weather statement, Jul 25, 1:38 PM PDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Elko NV
138 PM PDT TUE JUL 25 2017

NVZ037-252115-
Southern Lander County and Southern Eureka County NV-
138 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
215 PM PDT...

At 136 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of New Pass Summit, moving north at 5 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
New Pass Summit and Railroad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3930 11768 3949 11761 3952 11757 3954 11752
      3953 11750 3957 11749 3957 11747 3942 11718
      3923 11755
TIME...MOT...LOC 2036Z 188DEG 5KT 3935 11756

LW
Special weather statement, Jul 25, 2:35 PM PDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Elko NV
235 PM PDT TUE JUL 25 2017

NVZ037-252215-
Southern Lander County and Southern Eureka County NV-
235 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
315 PM PDT...

At 234 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of New Pass Summit, moving northeast 10 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
New Pass Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rainfall is possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3942 11768 3943 11764 3946 11766 3952 11759
      3953 11750 3963 11746 3964 11749 3968 11746
      3970 11749 3973 11748 3972 11735 3934 11757
      3937 11770
TIME...MOT...LOC 2134Z 185DEG 35KT 3948 11761

PVC
Special weather statement, Jul 25, 3:00 PM PDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Elko NV
300 PM PDT TUE JUL 25 2017

NVZ030-252245-
Humboldt County NV-
300 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUMBOLDT COUNTY
UNTIL 345 PM PDT...

At 300 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Leonard Creek Ranch, moving east at 20 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Summit Lake.

LAT...LON 4151 11918 4160 11921 4177 11887 4147 11877
TIME...MOT...LOC 2200Z 254DEG 17KT 4157 11906

86
Special weather statement, Jul 25, 3:11 PM PDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Elko NV
311 PM PDT TUE JUL 25 2017

NVZ037-040-041-252300-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
311 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER...NORTH
CENTRAL NYE AND SOUTHWESTERN EUREKA COUNTIES UNTIL 400 PM PDT...

At 310 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Gillman Springs, showing little movement.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Monitor Valley.

LAT...LON 3883 11669 3887 11705 3940 11696 3931 11636
TIME...MOT...LOC 2210Z 204DEG 19KT 3923 11676

LW
Special weather statement, Jul 25, 3:29 PM PDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Elko NV
329 PM PDT TUE JUL 25 2017

NVZ040-041-252315-
Northwestern Nye County NV-Northeastern Nye County NV-
329 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NYE COUNTY UNTIL
415 PM PDT...

At 328 PM PDT, Doppler radar was tracking a strong thunderstorm 39
miles east of Tonopah, moving northeast around 10 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Warm Springs.

LAT...LON 3806 11668 3856 11648 3819 11589 3804 11630
      3804 11665
TIME...MOT...LOC 2228Z 225DEG 13KT 3810 11650

LW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:31 PM PDTSpecial Weather StatementLKN44 min
Jul 24, 5:59 PM PDTSpecial Weather StatementLKN46 min
Jul 24, 7:34 PM PDTAreal Flood AdvisoryLKNEureka, Lander, Nye3 hr
Jul 25, 1:38 PM PDTSpecial Weather StatementLKN37 min
Jul 25, 2:08 PM PDTAreal Flood AdvisoryLKNLander3 hr
Jul 25, 2:35 PM PDTSpecial Weather StatementLKN40 min
Jul 25, 3:00 PM PDTSpecial Weather StatementLKN45 min
Jul 25, 3:11 PM PDTSpecial Weather StatementLKN49 min
Jul 25, 3:29 PM PDTSpecial Weather StatementLKNNye46 min
Jul 25, 3:40 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 25, 4:43 PM PDTSpecial Weather StatementLKNEureka47 min

Nearby

Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.